Confused

Hi -

My asthma nurse recently put me on the fostair inhaler, 2 in morn & 2 at night, which does seem to be helping my asthma.

However I have developed bad anxiety over the past few months and I am always worrying about my asthma, after a bad run of chest infections earlier this year.

I don't get any of the usual symptoms such as wheezing, coughing or tight chest. I get a really tight sensation in my throat as if I can't get any air in and am having to use my blue reliever inhaler almost 5/6 times a week.

Has anybody else experienced this?

5 Replies

oldestnewest
  • Hi Becky! Sorry to hear you're not feeling too good!

    Whilst I haven't experienced this, I do know that one of the possible side effects of fostair is anxiety, so if the anxiety came on or worsened when you started on the new inhaler I would go and speak to your GP about it if you haven't already!

    From the sounds of it you may be suffering from anxiety attacks (especially if you find that the bluey isn't really helping and you're not getting any of your usual asthma symptoms) which can be very frightening and can almost imitate asthma attacks and if that's what you're already worried about your brain will attach itself to that idea which may make you feel worse! I know that when I'm really worried/stressed/upset I can also get that sort of sore/narrowing throat experience with is definitely not nice although I can always attibute it to my emotional state with no asthma symptoms.

    I can understand feeling worried after such a bad experience, but it's important to remember that (from the sounds of it) you are better controlled then you were back then, and have a team behind you that can support you.

    If you have an action plan have you tried showing it to others and explaining it to them (family/friends/work colleagues)? This may help you feel more 'in charge' of your situation, as well as giving you a support network of people who understand and who can help you if something happens.

    Anxiety is relatively common with asthma, especially after a bad period, but getting help for your anxiety can also help you 'move on' and gain better control of your breathing (because it's not on your mind) and give you your life back!!! It's important to remember that you are not alone!

    Try talking to your GP and/or asthma nurse and explaining what's going on and how you're feeling and also how often you're currently taking your blue.

    Hope that you start to feel better soon x

  • I have experienced the same symptoms as you which have been helped by my Gp giving me Avamys to help sinus symptoms and I have found breathing exercises and mindfulness helpful for anxiety around my asthma following a bad bout over a few months in the winter. I downloaded free app Headspace . Might be worth a try . Hope this has helped a bit. Take care.

  • I was prescribed Fostair and Clenil and it just didn't agree with me. Persistent cough (different to my asthma cough), queasyness, headaches so have now been taken off it and put back on Flixotide and asked to try Ultibro, if this doesn't work Consultant said I can stop that and reintroduce Atrovent meaning I will be back on inhalers I have used for over 20 years and work for me. Good luck, do give it time because you can sometimes get side effects that will peter out, I usually try things for at least a month

  • I've found Fostair to be a very helpful Medication.

    As you know it's a Duel Inhaler containing both a LABA (Long Acting Beta Agonist) and a Steroid.

    The LABA works immediately and is a step up from Ventolin which is a Short Acting Beta Agonist (SABA) as the LABA keeps your airways open for up to 12 Hours whereas SABAs, like Ventolin, only last for about 4 to 6 Hours. The LABA - taken 12 Hours apart - should be keeping your airways open 24/7. The Steroid that's in Fostair will need up to 8 Weeks use to reach maximum effect unless you were already taking an inhaled steroid Daily before you started with Fostair, in which case a few weeks should see it at full effect.

    I relied entirely on Ventolin for over 30 Years but over the last couple of years was finding it seemed to help less and less and that I got more breathing relief from Fostair.

    We're all different I know, but you might want to give Fostair a full 3 Months Trial, possibly using a Spacer Device to take it.

    One of the biggest problems wth inhaled Meds is a less than perfect technique on the part of the patient, resulting in far to little of the drug reaching the lungs. Apparently, due to the fast speed the drug exits the Inhaler.

    You might therefore want to review your technique by watching some online vids and / or having your asthma nurse watch you.

    Most people seem not to empty their lungs enough before inhaling, fail to time their inhalation to exactly match triggering the release of the drug, then omit to hold the drug in their lungs for long enough. (I can manage to hold the drug in my lungs for about 40 Seconds before breathing out - I only mention that to illustrate that a 5 or 10 Second hold will not benefit someone nearly as much as a longer 'hold').

    A Spacer can allow someone to better control the timing of their inhalation or even inhale a single dose of Meds over two or three small intakes of breath if they are struggling to breath Before taking their Meds. A Spacer might also help with your Ventolin Inhaler and might result in a reduced need to use it. Spacers are cheap and are sold in most Pharmacies for about £12 but you might be entitled to one Free via the NHS.

    Very important (both before and after Fostair Use) to thoroughly rinse your mouth, including a little gargling.

    Once your Asthma is more stable you may well be stepped down to either a lower dose or different Inhaler.

  • I had no problems with Fostair, - except it didn't work that well for me - but as you've been poorly with chest infections and you are now better, I suspect your anxiety has another cause. You should talk to your asthma nurse or your GP about over using your blue inhaler. It is quite common to use it as a cure-all, which it isn't of course, but it gives you an instant illusion of feeling better. You can become psychologically addicted to it and have to wean yourself off. You might find talking therapy useful: but don't rely on any medicine on its own - rely on your GP or consultant first. If you treat the anxiety, you should find the asthma improves.

You may also like...